Texas, 2011Wildfire in Texas, April 17 to 18, 2011
April 17 to 18, 2011 · NWS EWX · 1 event in 1 county or zone
A human caused wildfire in southwest Austin was spread by southeast winds that gusted up to 37 mph. The fire spread to nearby neighborhoods.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A human caused wildfire in southwest Austin was spread by southeast winds that gusted up to 37 mph. The fire spread to nearby neighborhoods.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 17, 11:25 AM CST, 35 minutes earlier.
Area forecast discussion, Apr 17, 11:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 PM CDT SUN APR 17 2011
.DISCUSSION...
SEE AVIATION DISCUSSION.
&&
.AVIATION...
GULF MOISTURE IS ON THE RETURN AND WILL RESULT IN DETERIORATING
CONDITIONS (CIGS) OVERNIGHT...DOWN TO MVFR AROUND MIDNIGHT AND
THEN DOWN TO IFR BETWEEN 08-09Z ALONG THE I-35 CORRIDOR. ONLY MVFR
CIGS ARE FORECAST AT KDRT AND WITH A MUCH LATER ONSET...CLOSER TO
12Z. IMPROVEMENT MONDAY MORNING WILL BE SLOW...BACK TO VFR BETWEEN
17-18Z. A MODERATE SOUTHERLY LOW LEVEL FLOW WILL PERSIST WITH
OCCASIONAL WIND GUSTS TO BETWEEN 25-30 MPH.
&&
.PREV DISCUSSION... /ISSUED 1102 AM CDT SUN APR 17 2011/
UPDATE...
HAVE ADJUSTED HOURLY TEMP/DEWPOINT GRIDS FOR TODAY BASED ON
CURRENT TRENDS. HAVE ALSO INCREASED WIND SPEEDS FOR THIS
AFTERNOON. VAD WIND PROFILES DEPICT WINDS OF 20 TO 30 KTS
1 TO 2 K FEET ALOFT. ALSO THE 12Z NAM GUIDANCE FCSTS STRONGER
WINDS THIS AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF
THE CWFA AND WE CONCUR WITH THIS SOLUTION.
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR THIS AFTERNOON WEST
OF A LINE FROM ROCKSPRINGS TO CARRIZO SPRINGS. RELATIVE HUMIDITIES
WILL FALL BELOW 25 PERCENT WITH SOUTHERLY 20-FT WINDS OF 10 TO 15
MPH. WE WILL LIKELY ISSUE A FIRE WEATHER WATCH ON THE AFTERNOON
PACKAGE FOR TUESDAY FOR THE WESTERN HALF OF THE CWFA.
PREV DISCUSSION... /ISSUED 632 AM CDT SUN APR 17 2011/
AVIATION...
STRONG SOUTHERLY FLOW 200-400FT ABOVE THE SFC WILL RESULT IN A
FEW HOURS OF LLWS ACROSS EASTERN PORTIONS OF THE REGION UNTIL THE
STRONGER WINDS ALOFT MIX DOWN TO THE SFC BY ABOUT 15Z. SE-SLY SFC
WINDS OF 15-20KTS WITH GUSTS TO 25KTS WILL PERSIST THROUGH THE
AFTERNOON AND EVENING. GUSTS ARE EXPECTED TO SUBSIDE BY ABOUT
02-03Z...BUT SUSTAINED WINDS WILL REMAIN NEAR 10 KTS. VFR
CONDITIONS WILL PREVAIL THROUGH MUCH OF THE TAF PERIOD...BUT A
STRATUS DECK WILL DEVELOP OVERNIGHT IN RESPONSE TO THE INCREASING
LOW LEVEL MOISTURE. CURRENTLY ANTICIPATING MVFR CIGS AOB 2KFT TO
DEVELOP ALONG AND SOUTHEAST OF THE ESCARPMENT BY 05-07Z. THE
STEADY INFLUX OF GULF MOISTURE OVERNIGHT SIGNALS THE POSSIBILITY
FOR IFR CIGS AT KAUS/KSAT/KSSF IN THE NEAR-DAYBREAK HOURS. HAVE
INTRODUCED MVFR CIGS AT KDRT AT THE VERY END OF THE TAF PERIOD
WITH THE EXPECTATION OF THE WESTWARD EXPANSION OF THE STRATUS
DECK. MODELS ARE SUGGESTING THE POSSIBILITY OF PATCHY FOG
DEVELOPING OVERNIGHT. CURRENT THINKING IS THAT WINDS WILL REMAIN
STRONG ENOUGH TO PRECLUDE DEVELOPMENT OF FOG AND HAVE THEREFORE
LEFT OUT EXPLICIT MENTION IN TAFS.
PREV DISCUSSION... /ISSUED 309 AM CDT SUN APR 17 2011/
DISCUSSION...
GULF MOISTURE WILL BEGIN BEING TAPPED BY CONTINUED SOUTHERLY FLOW
TODAY BUT DRY WESTERLY FLOW ALOFT WILL MIX DOWN MAKING FOR A WARM
BUT INCREASINGLY HUMID AND BREEZY ENVIRONMENT. HIGHS TODAY WILL
RANGE FROM THE LOWER 80S HILL COUNTRY TO THE LOWER 90S SOUTHWEST RIO
GRANDE PLAINS. STRATUS WILL FORM BY LATE EVENING AND WILL SPREAD TO
COVER VIRTUALLY THE ENTIRE CWA BY DAWN MONDAY. MORNING LOW CLOUDS
WILL BREAK UP DURING THE AFTERNOON WITH MIXING. A DRY LINE WILL
PUSH INTO EXTREME WESTERN PORTIONS MONDAY AFTERNOON WITH READINGS
APPROACHING THE CENTURY MARK OVER VAL VERDE COUNTY. ELSEWHERE...IT
WILL BE QUITE WARM WITH AFTERNOON HIGHS MONDAY RANGING FROM THE MID
80S EASTERN SECTIONS TO THE MID 90S SOUTHWESTERN RIO GRANDE PLAINS.
MILD MONDAY NIGHT WITH CONTINUED MOIST GULF INFLUX...THEN A DRY LINE
WILL PUSH EAST TO NEAR A BURNET...MEDINA...CATARINA LINE ON TUESDAY.
HIGHS BEHIND THE DRY LINE TUESDAY AFTERNOON WILL REACH TRIPLE
DIGITS ALONG THE RIO GRANDE PLAINS AND EDWARDS PLATEAU. LATE NIGHT
AND MORNING CLOUDS FOLLOWED BY PARTLY CLOUDY TO MOSTLY SUNNY
AFTERNOONS WEDNESDAY THROUGH FRIDAY. DROUGHT CONDITIONS DO HAVE AN
IMPACT...WITH MUCH ABOVE NORMAL TEMPERATURES EXPECTED WEDNESDAY
THROUGH FRIDAY AS THE SUBTROPICAL RIDGE ALOFT STRENGTHENS. A COLD
FRONT SLIDING INTO THE REGION SATURDAY INTERACTING WITH UPPER
DISTURBANCES WILL BRING LOW CHANCES FOR SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT AND SATURDAY.
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS FAR WESTERN PORTIONS TOMORROW
AFTERNOON WITH VERY LOW HUMIDITIES. ON TUESDAY...A DRY LINE PUSHES
EAST TO NEAR A BURNET...MEDINA...CATARINA LINE WITH ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS BEHIND THE LINE DURING THE
AFTERNOON. ELEVATED CONDITIONS AGAIN WEDNESDAY AFTERNOON OVER FAR
WESTERN PORTIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 86 67 88 72 88 / 0 0 - 10 10
AUSTIN BERGSTROM INTL AIRPORT 85 65 88 71 90 / 0 0 - 10 10
NEW BRAUNFELS MUNI AIRPORT 85 66 89 71 91 / 0 0 - 10 10
BURNET MUNI AIRPORT 83 65 89 69 89 / 0 0 - 10 10
DEL RIO INTL AIRPORT 89 67 95 69 100 / 0 0 10 10 10
GEORGETOWN MUNI AIRPORT 83 65 87 71 88 / 0 0 - 10 10
HONDO MUNI AIRPORT 88 67 90 70 94 / 0 0 - 10 10
SAN MARCOS MUNI AIRPORT 84 67 88 73 91 / 0 0 - 10 10
LA GRANGE - FAYETTE REGIONAL 84 67 86 74 89 / 0 0 10 - 10
SAN ANTONIO INTL AIRPORT 84 68 89 72 91 / 0 0 - 10 10
STINSON MUNI AIRPORT 88 68 89 72 92 / 0 0 - 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, Apr 17, 4:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT SUN APR 17 2011
TXZ171>173-183>194-202>209-217>225-228-181015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST ACROSS FAR WESTERN
PORTIONS OF THE REGION MONDAY AFTERNOON.
ON TUESDAY...THE DRYLINE IS EXPECTED TO PROGRESS AS FAR EAST AS A
LINE FROM BURNET TO TARPLEY TO CATARINA. ELEVATED TO NEAR CRITICAL
FIRE WEATHER CONDITIONS ARE FORECAST WEST OF THE DRYLINE TUESDAY
AFTERNOON AND EVENING.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ON WEDNESDAY
ACROSS FAR WESTERN PORTIONS OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Travis
- When
- April 17, 12:00 PM CST to April 18, 2:00 PM CST
- Where
- Travis forecast zone
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
A human caused wildfire started around noon in the Oak Hill area of southwest Austin. The Oak Hill fire burned 100 acres and spread to nearby neighborhoods. Eleven homes were destroyed and 10 others were damaged. Most of the damage occurred on South Brook Drive and Callbram Lane. At the peak of the fire 450 homes were threatened and 100 firefighters were fighting the fire. This is approximately half of the Austin Fire Department.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, April 17 to 22, 20113 injured · $308,000 · 2 events
- Wildfire in Texas, April 17 to 30, 2011$320,000 · 1 event
- Drought in Texas, April 17 to 30, 2011$65,000 · 5 events
- Flooding in Nebraska, April 17 to 30, 2011$20,000 · 4 events
- High Wind in Wyoming, April 17, 201163 kt wind · 9 events
- Coastal Flood and High Wind in Maine, April 17, 201152 kt wind · 6 events
- Flooding in Maine, April 17 to 18, 20113 events
- Heavy Snow in Montana, April 17, 20113 events
- Damaging Winds in Kansas, April 17, 201154 kt wind · 2 events
- Winter Storm in Wyoming, April 17 to 19, 20112 events
- Strong Wind in Pennsylvania, April 17, 2011$5,000 · 1 event
- Flood in New Hampshire, April 17 to 18, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285994.